Kansas, 2019Flash Flooding in Kansas, June 6, 2019
June 6, 2019 · NWS ICT · 2 events in 1 county or zone
A slow moving line of convection led to flash flooding across portions of south central Kansas, during the morning hours of June 6th, 2019. Flash flooding was reported in and around Winfield, Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $200
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving line of convection led to flash flooding across portions of south central Kansas, during the morning hours of June 6th, 2019. Flash flooding was reported in and around Winfield, Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 6, 5:36 AM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 6, 5:36 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
636 AM CDT Thu Jun 6 2019
.SHORT TERM...(Today through Saturday night)
Issued at 317 AM CDT Thu Jun 6 2019
The main challenge in the short term continues to be timing and
areal coverage of the convection. Current satellite shows the 500mb
low now transiting out of New Mexico and into the Red River Valley.
This progged track will prevent any significant moisture transport
from getting into the region today and Friday. Despite this lack
of significant moisture transport, there is enough attendant
moisture with the upper low to keep the flooding threat in the
forecast. Mid levels have decent CAPE values in the 1500 range and
weak forcing with little or no steering currents. This sets up a
more pulse storm situation with chaotic motion. Due to the slow
motion of these storms, some localized heavy rain and flooding is
possible in low lying areas. This will especially be true in South
Central and Southeast Kansas where PW values are running 140-170%
above normal and the Skew-Ts have a distinct tropical look to
them this afternoon and evening. Additionally, the slow moving
system will keep the clouds in the region will keep the
temperatures down with many areas likely to be a little below
normal for this time of year.
Friday and Saturday, the upper level low will push out to the east
and will allow some clearing. There will not be much if any CAA
behind the low and temperatures will recover some Friday. Showers
and thunderstorms will continue to be possible during the day Friday
as the low pressure system moves out of the region. PW values will
drop off a good amount for Friday. This will help reduce the
flooding risk for Friday afternoon and evening however, steering
flow is still weak so some localized flooding can't be ruled out.
Saturday, southerly flow will return to the western areas of the CWA
and will allow temperatures to recover a little more toward normal
and the precipitation chances will diminish some as well.
Metzger
.LONG TERM...(Sunday through Wednesday)
Issued at 317 AM CDT Thu Jun 6 2019
The extended range starts out a little active for Sunday as the next
frontal system will encroach on the region. This front is rather
strong and is likely to produce some showers and thunderstorms west
of I-135 Sunday afternoon and evening. Moisture transport ahead of
the front is decent but does not have enough time to bring enough
moisture into the region to perpetuate a significant rain event
across the eastern half of the CWA but an isolated shower or
thunderstorm cannot be ruled out. A strong high pressure system
will be pushing into the region Sunday evening and Monday which will
bring temperatures down significantly and are likely to be well
below normal for the start of next week.
Metzger
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 634 AM CDT Thu Jun 6 2019
Abundant low level moisture and a slow moving upper level low moving
across OK will lead to off and on widely scattered TSRA developing
across the area today. Think the TSRA will become most numerous for
the afternoon hours, so went with -SHRA and VCTS for most locations
for the afternoon hours. Pulse type nature, and very erratic
movement will lead to timing or location of the storms being
difficult. So will go VCTS or VCSH in most of the tafs until the
evening hours. The upper low will make slow progress into ern OK
this evening, which will end the SHRA threat from west to the east,
ending in central KS by this evening.
Ketcham
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 80 64 82 63 / 60 40 20 0
Hutchinson 80 61 82 62 / 60 40 10 0
Newton 81 63 80 62 / 60 40 20 0
ElDorado 81 63 80 63 / 60 40 20 0
Winfield-KWLD 80 63 81 62 / 70 50 20 0
Russell 82 60 83 60 / 50 20 10 0
Great Bend 81 60 82 60 / 50 20 0 0
Salina 82 62 83 62 / 60 20 10 0
McPherson 81 61 82 61 / 60 40 10 0
Coffeyville 81 65 82 64 / 60 60 30 0
Chanute 82 64 81 63 / 60 50 30 10
Iola 82 64 81 63 / 60 50 30 10
Parsons-KPPF 82 64 82 63 / 60 60 30 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ069>072-082-083-
091>096-098>100.
&&
SHORT TERM...ELM
LONG TERM...ELM
AVIATION...Ketcham
Hazardous weather outlook, Jun 6, 3:19 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
419 AM CDT Thu Jun 6 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
419 AM CDT Thu Jun 6 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected through much of the
day today and tonight. Most of these storms are expected to be slow
moving and could produce persistent heavy rain. Flash flooding is
possible, especially along and south of a line from Kingman to
Valley Center to Madison. A flash flood watch has been issued, see
the bulletin for details.
Areas to the north of this line are expected have scattered showers
and thunderstorms as well but storms are not expected to produce
flooding rains. A few strong storms with small hail and 50 mph winds
cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Chances for thunderstorms will linger on Friday for locations
mainly east of the Kansas turnpike. Some of these storms could be
locally strong with very heavy rainfall. Some localized flooding is
possible.
Showers and thunderstorms will again become possible, mainly west of
the turnpike Saturday night and Sunday. Some of these storms could
be locally strong with small hail and 50 mph winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 6, 7:43 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
843 AM CDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM HEAVY RAIN STROTHER FIELD AIRPORT 37.16N 97.03W
06/06/2019 M3.64 INCH COWLEY KS ASOS
ASOS AT STROTHER FIELD AIPORT MEASURED RAINFALL REPORT IN
ONE HOUR AND 26 MINUTES.
&&
CDJFlash Flood, Cowley
- When
- June 6, 8:16 AM CST to 10:16 AM CST
- Where
- Cowley County, 0.69 mi S of Winfield Arpt to 0.68 mi ENE of Winfield Arpt
- Cause
- Heavy Rain
- Property damage
- $30,000
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.160, -97.030
Emergency management reported flash flooding occurring at Strother Field. Estimates from photos showed cars sitting submerged in about one foot of water in the parking lot.
Flash Flood, Cowley
- When
- June 6, 8:38 AM CST to 10:38 AM CST
- Where
- Cowley County, 1.49 mi NNE of Winfield to 1.46 mi NW of Winfield
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -96.970
Street flooding was reported in Winfield. City had to barricade roads due to the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 6 to 8, 20193 deaths · 1 event
- Tornadoes and Flash Flooding in Louisiana, June 6, 20191 death · 5 injured · $880,000 · EF2 · 13 events
- Hail and Damaging Winds in Texas, June 6, 20191 death · $1.2 million · 1.75 in hail · 32 events
- Heat in Arizona, June 6, 20191 death · 1 event
- Flood in Colorado, June 6, 20191 death · 1 event
- Hail and Damaging Winds in Texas, June 6, 2019$555,000 · 2 in hail · 8 events
- Flash Flooding and Flooding in Kentucky, June 6 to 7, 2019$275,000 · 6 events
- Flash Flooding in Oklahoma, June 6, 2019$60,000 · 15 events
- Damaging Winds in Texas, June 6, 2019$86,000 · 60 kt wind · 6 events
- Flash Flooding in Arkansas, June 6, 2019$20,000 · 16 events
- Flash Flooding in Oklahoma, June 6, 2019$20,000 · 12 events
- Damaging Winds in Utah, June 6, 201963 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840209, 840210.